New York, 2022

Winter Storm in New York, March 11 to 12, 2022

March 11 to 12, 2022 · NWS BUF · 4 events in 4 counties and zones

An unphased low pressure system advanced from south to north through New England. Snow pushed northward to the west of it through all of New York State.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An unphased low pressure system advanced from south to north through New England. Snow pushed northward to the west of it through all of New York State. Most all areas saw modest accumulations, however in the higher terrain of western New York, accumulations were heavier. The system snow was supplemented by light lake effect as the low pressure system advanced northward and colder air wrapped into the area. Because of the evolution of the system and the incoming cold air, heavy snow amounts were almost exclusively in the higher terrain east of Lake Erie. Selected snow totals included 7.5 inches in Hamburg, 8.3 inches in Mayville, 13 inches in Warsaw, and 10.4 inches in Franklinville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 11, 6:39 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 11, 6:39 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
639 PM EST Fri Mar 11 2022

.SYNOPSIS...
A cold front will cross the area from west to east this evening and
combine with strengthening low pressure moving northward along the
east coast to produce widespread accumulating snow tonight through
early Saturday. The widespread snow will taper off from west to east
Saturday, but will be replaced by occasional lake effect snow
showers and very gusty winds, which will produce blowing and
drifting snow and cold wind chills Saturday afternoon through
Saturday night. Below normal temperatures will persist through
Sunday, but then a significant warming trend will develop next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Regional radar imagery has blossomed in the past few hours as
anafrontal precipitation has spread across the majority of the
forecast area as of 630 PM. Colder air is working into the area,
and bright banding from the rain to snow line is gradually
shifting eastward toward Batavia and points eastward with haste.
Snow is already accumulating in the Buffalo and Niagara Falls
areas, and this will continue to be the trend farther east as
the evening progresses. The going forecast has this largely
handled quite well and remains relatively unchanged for the
evening hours.

A northern stream trough will dig through the Great Lakes tonight
and early Saturday, while a southern stream wave rounds the base of
the longwave trough and begins to phase with the northern stream.
The phasing of the two streams and coupling of associated upper
level jet structures will not be complete until late Saturday,
forcing a rapidly deepening surface low moving from the Gulf of
Maine into the Canadian Maritimes Saturday night. The phasing and
rapid intensification is too late to produce truly heavy snow from
synoptic scale forcing in our area. Meanwhile, a cold front
associated with the northern stream wave will move from west to east
across the area this evening, allowing for widespread precipitation
to develop, and also allowing rain and rain/snow mix to change to
all snow from west to east. Much colder air will pour into the
eastern Great Lakes late tonight and Saturday, allowing for a period
of lake and upslope enhancement late in the event which may allow
the higher elevations east of Lake Erie and Lake Ontario to reach
low end warning criteria.

Looking at the details, snow will become widespread this evening
from west to east as the cold front moves east. The developing
coastal low and associated impacts on the mid/upper level flow will
force our cold front to become anabatic in nature, with widespread
precipitation on the cold side of the boundary with increasing
frontogenesis and deformation in the mid levels. The majority of the
accumulating snow will fall from mid evening through early Saturday
morning, then the widespread snow will taper off quickly during the
morning in Western NY, and by midday or early afternoon east of Lake
Ontario. Lake and upslope enhancement will give an added boost to
snowfall rates and snow totals for the higher terrain east of Lake
Erie and Ontario.

Following the widespread snow, there will likely be a lull in snow
for a time during the day Saturday. Expect snow showers and even a
few squally bands of lake effect snow to become more widespread
again later Saturday afternoon and evening with the passage of the
sharp mid level trough and height falls aloft, combining with bands
of lake effect snow off Lake Huron and even diurnally driven snow
showers. This activity will peak in the evening, then gradually
diminish overnight. The remaining lake effect southeast of Lake
Ontario will consolidate into a band of snow later Saturday night
from eastern Wayne County into northern Cayuga County, moving
northeast into Oswego County by daybreak Sunday.

Snowfall totals are expected to reach 5-9" across the higher terrain
of Southern Erie and western Wyoming counties into the western
Southern Tier (less close to Lake Erie and in the valleys). Also
expect 5-9" across the higher terrain of the Tug Hill and western
foothills of the Adirondacks east of Lake Ontario, with less in the
surrounding lower elevations. Across the advisory areas including
Buffalo, Rochester and the western Finger Lakes, expect 3-6" of
accumulation, with the higher amounts mainly south of the Thruway.

The lake effect snow and general snow showers late Saturday
afternoon and Saturday night will add another inch or two of
accumulation, and possibly several inches southeast of Lake Ontario.

It will turn very windy Saturday afternoon and Saturday night, with
northwest winds gusting to 40+ MPH. Some of the higher terrain of
the interior Southern Tier, Finger Lakes, and points southeast of
Lake Ontario may see peak gusts nearing 50 MPH. This will produce
areas of blowing and drifting snow Saturday afternoon and Saturday
night with greatly reduced visibility in open areas.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Cold air will begin to retreat through the day but not before an
ongoing lake effect snow band southeast of Lake Ontario moves north
into the Tug Hill region. This will produce minor accumulations as
it quickly tracks north ahead of an incoming ridge. Warm air
advection and an approaching shortwave trough will generate light
snow from west to east across the region Sunday into Sunday evening.
This could produce up to an inch of snow. Sunday will start off very
cold but will rebound into the low to mid 30s.

Subsidence will increase behind the shortwave trough Sunday night
and mostly dry conditions are expected overnight. Warm air advection
continues into Monday with temperatures only falling a few degrees
Sunday night. With an upper level ridge in place, dry conditions
expected Monday with temperatures rising into the 40s.

An area of low pressure will track along an approaching cold front
across the central Great Lakes late Monday into Monday night. Large
scale ascent and moisture ahead of an approaching trough will follow
the cold front into western and north central NY late Monday night
into Tuesday morning. Rain and snow showers are likely late Monday
night into Tuesday morning. Low temperatures will fall into the low
to mid 30s Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A warming trend with a relatively benign weather pattern
expected through the end of the week.

Tuesday...a weak cold front crosses the Lower Lakes with the
potential for a light mix of rain and snow. Highs mainly in the 40s.

Tuesday night... behind the cold front sfc high pressure works
quickly east across the region. Coldest night of this period with
lows in the 20s and 30s.

Wednesday through Friday...sfc ridge moves east across the region
with developing southwest flow in its wake initiating the warming
trend mentioned above. Highs climbing into the 40s and 50s Wednesday
then solid 50s and 60s on Thursday. Mild again on Friday with likely
dry weather likely to be maintain ahead of an approaching frontal
boundary and southern stream system.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Light rain will continue its change to wet snow from west to
east behind a cold front slicing through the area this evening.
IFR VSBY and a mix of IFR/MVFR CIGS will become widespread in
the snow late today and tonight.

The widespread IFR in snow will end from west to east very
early Saturday morning, and be replaced by scattered snow
showers and more localized VSBY restrictions. The snow showers
will become more widespread and locally heavy later Saturday
afternoon and Saturday evening with local IFR VSBY. It will turn
very windy Saturday afternoon and evening with northwest winds
gusting to 35+ knots, producing blowing and drifting snow.

Outlook...

Saturday night...Areas of IFR in lake effect snow showers southeast
of the lakes, with a mix of VFR/MVFR elsewhere. Very windy with
some blowing snow.
Sunday...Lake effect snow and local IFR east of Lake Ontario in the
morning, otherwise mainly VFR. Breezy.
Monday...Mainly VFR.
Tuesday...Mainly VFR with a chance of rain and snow showers.
Wednesday...VFR.

&&

.MARINE...
A cold front will cross the lake from west to east this evening.
Meanwhile low pressure will develop along the east coast later
tonight, then rapidly deepen over the Gulf of Maine Saturday
afternoon before moving into the Canadian Maritimes Saturday night.
Northwest winds will increase to low end gales later Saturday
afternoon through the first half of Saturday night on Lake Ontario
behind this system, and 25-30 knots on Lake Erie. A Gale Watch has
been issued for Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning until 6 PM EST Saturday for NYZ012-
     019>021-085.
     Winter Storm Warning until 1 AM EST Sunday for NYZ005>008.
     Winter Weather Advisory until 6 PM EST Saturday for NYZ001>004-
     010-011-013-014.
MARINE...Gale Watch from Saturday afternoon through late Saturday night
         for LOZ042>045-062>065.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Fries/Hitchcock
SHORT TERM...HSK
LONG TERM...AR
AVIATION...Fries/Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Mar 11, 12:49 PM EST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1249 PM EST Fri Mar 11 2022

NYZ005>008-121800-
Northern Cayuga-Oswego-Jefferson-Lewis-
1249 PM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
SUNDAY...

This Hazardous Weather Outlook is for north central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-121800-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
1249 PM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-010-011-013-014-121800-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Livingston-
Ontario-
1249 PM EST Fri Mar 11 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 PM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-121800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
1249 PM EST Fri Mar 11 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-121800-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1249 PM EST Fri Mar 11 2022

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-121800-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1249 PM EST Fri Mar 11 2022

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Southern Erie

When
March 11, 7:00 PM EST to March 12, 12:00 PM EST
Where
Southern Erie forecast zone
Reported by
CoCoRaHS
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Cattaraugus

When
March 11, 7:00 PM EST to March 12, 12:00 PM EST
Where
Cattaraugus forecast zone
Reported by
CoCoRaHS
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Winter Storm, Chautauqua

When
March 11, 7:00 PM EST to March 12, 12:00 PM EST
Where
Chautauqua forecast zone
Reported by
CoCoRaHS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Winter Storm, Wyoming

When
March 11, 7:00 PM EST to March 12, 12:00 PM EST
Where
Wyoming forecast zone
Reported by
CoCoRaHS
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016722, 1016723, 1016724, 1016725.